Winter Storm, North Rocky Mountain Front
- When
- January 5, 4:44 AM MST to January 6, 3:00 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Reported by
- Department of Highways
An estimated 8 inches of snow fell at the Marias Pass DOT site.
A Pacific weather system brought heavy snow and gusty winds to the Rocky Mountain Front and adjacent plains. Reported snow amounts ranged from 7 inches to around 12 inches.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A Pacific weather system brought heavy snow and gusty winds to the Rocky Mountain Front and adjacent plains. Reported snow amounts ranged from 7 inches to around 12 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 5, 4:31 AM MST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 431 AM MST FRI JAN 5 2007 .DISCUSSION... TODAY THROUGH SUNDAY...THIS MORNING A SHORTWAVE WILL MOVE SOUTHEAST THROUGH THE FORECAST AREA. DUE TO THIS SHORTWAVE...ALONG WITH MOISTURE AND A SOMEWHAT UNSTABLE AIRMASS...WILL CONTINUE THE SLIGHT CHANCE TO CHANCE POPS IN THE SW AND ALSO ADD THEM TO MOST OF THE PLAINS. SATURDAY AND SATURDAY NIGHT...ONE SHORTWAVE WILL MOVE ACROSS THE NORTH EARLY ON SATURDAY...WHILE A SECOND WEAKER SHORTWAVE IS FORECAST TO MOVE OVER THE AREA LATER SATURDAY AFTERNOON INTO SATURDAY NIGHT. THE FIRST SHORTWAVE WILL BE ACCOMPANIED BY A COLD FRONT. THERE WILL BE A BRIEF BREAK IN THE ACTION LATER SATURDAY NIGHT BEFORE MOISTURE INCREASES AGAIN SUNDAY. AS FOR THE WATCHES AND WARNINGS...WILL CONTINUE THE HIGH WIND WARNING INTO SATURDAY FOR THE ROCKY MOUNTAIN FRONT BUT MOVE UP THE START TIME FROM LATE THIS AFTERNOON TO NEAR NOON. THERE STILL LOOKS LIKE A POSSIBILITY OF HIGH WINDS OVER THE PLAINS ON SATURDAY BUT WILL HOLD OFF ON ISSUING A WARNING FOR THAT AREA FOR NOW SO LATER SHIFTS CAN MONITOR THE SITUATION. WILL UPGRADE THE WINTER STORM WATCH FOR THE ROCKY MOUNTAIN FRONT TO A WARNING AND CONFINE IT TO ABOVE 5000 FEET AND ALSO DELAY ITS START TIME UNTIL EARLY THIS EVENING. THERE ARE INDICATIONS OF ANOTHER HIGH WIND EVENT FOR THE ROCKY MOUNTAIN FRONT ON SUNDAY BUT WILL HOLD OFF ON ISSUING A HIGH WIND WATCH FOR NOW. BLANK SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...A MOIST NORTHWEST TO WEST FLOW ALOFT WILL KEEP PRECIPITATION LIKELY OVER THE WESTERN MOUNTAINS THROUGH TUESDAY. HOWEVER...DECREASING WESTERLY DOWNSLOPE WINDS WILL ALLOW ONLY A CHANCE OF PRECIPITATION OVER SOUTHWEST MONTANA AND THE PLAINS OF NORTH CENTRAL MONTANA DURING THIS TIME. A STRONG AND COLD SYSTEM FROM THE GULF OF ALASKA WILL THEN APPROACH MONTANA FROM THE NORTHWEST TUESDAY NIGHT...THEN IT WILL MOVE WELL INTO THE STATE WEDNESDAY AND WEDNESDAY NIGHT. A STRONG COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE THROUGH THE AREA DURING THIS PERIOD. WINDS WILL BECOME NORTHERLY AND UPSLOPE IN DIRECTION...LIKELY BRINGING SNOW TO THE MOUNTAINS WITH A GOOD CHANCE OF SNOW OVER THE PLAINS. TEMPERATURES WILL ALSO PLUMMET AS AN ARCTIC AIRMASS MOVES INTO THE AREA BEHIND THE COLD FRONT. HIGH TEMPERATURES SHOULD COOL FROM THE 30S AND 40S ON TUESDAY INTO THE TEENS AND 20S FOR WEDNESDAY. LOWS WEDNESDAY NIGHT SHOULD DIP INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO. COULSTON THURSDAY THROUGH FRIDAY...A VERY COLD AND WINTRY PATTERN SETTING UP DURING THIS TIME PERIOD. THE ARCTIC COLD FRONT WILL BE THROUGH THE REGION BY THURSDAY MORNING...WITH A STRONG AREA OF HIGH PRESSURE MOVING SOUTH OUT OF ALASKA TOWARDS MONTANA. BECAUSE THIS AIRMASS IS COMING FROM THE ARCTIC...EXPECT WELL BELOW ZERO TEMPERATURES TO MOVE INTO THE REGION FOR THURSDAY AND FRIDAY. TEMPERATURES MAY NOT EVEN GET ABOVE ZERO DURING THE DAY FOR LOCATIONS NORTH OF GREAT FALLS. OVERNIGHT LOWS WILL GENERALLY AVERAGE FROM NEAR 15 BELOW IN THE NORTH...TO NEAR 5 BELOW IN THE SOUTHWEST. IF WE DEVELOP A WIDESPREAD SNOWPACK OF MORE THAN 6 INCHES AT LOWER ELEVATIONS BY NEXT THURSDAY...TEMPERATURES COULD BE EVEN COLDER. THUS...CURRENT FORECASTED TEMPERATURES ARE COLDER THAN GUIDANCE...BUT NOT AS COLD AS POSSIBLE...GIVEN ANY CLOUD COVER AND THE EXACT SNOW DEPTH WILL GREATLY AFFECT TEMPERATURES LATE NEXT WEEK. THE BOTTOM LINE...IT WILL GET MUCH COLDER...BUT THE EXACT TIMING AND STRENGTH OF THIS ARCTIC AIRMASS WILL BE WATCHED CLOSELY OVER THE NEXT FEW DAYS...WITH UPDATES AS NECESSARY. OTHERWISE...EXPECT A FEW LINGERING SNOW SHOWERS AROUND THE REGION ON THURSDAY...WITH MAINLY MOUNTAIN SNOW SHOWERS ON FRIDAY. BRUSDA && .AVIATION... UPDATED 0520Z. MOIST AND SOMEWHAT UNSTABLE WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE NEXT 24 HOURS. A WEAK DISTURBANCE IN THE FLOW WILL MOVE FROM WESTERN MT THROUGH SW MT FRIDAY MORNING. WIDESPREAD SNOW SHOWERS WEST OF THE CONTINENTAL DIVIDE WILL SHIFT EAST...BRINGING SCATTERED SNOW SHOWERS TO SW MT LATE TONIGHT AND EARLY FRIDAY MORNING. DRIER CONDITIONS WILL FOLLOW THE DISTURBANCE FRIDAY AFTERNOON AS WEAK RIDGE BUILDS IN FROM THE WEST. WESTERLY SURFACE WINDS WILL BE LIGHT TO MODERATE THROUGH FRIDAY MORNING...THEN INCREASE FRIDAY AFTERNOON AND EVENING. HOENISCH && .PRELIMINARY POINT TEMPS/POPS... GTF 35 27 41 20 / 10 10 20 10 CTB 32 23 36 16 / 10 10 20 10 HLN 34 21 38 20 / 10 10 60 10 BZN 25 10 33 12 / 20 10 50 20 WEY 15 -6 19 5 / 30 20 70 30 DLN 22 8 30 14 / 10 10 60 10 HVR 33 23 38 16 / 20 0 30 20 LWT 29 22 36 17 / 20 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM LATE TONIGHT THROUGH SATURDAY EVENING FOR MTZ011>013-044>047-049>051. HIGH WIND WARNING FROM 11 AM THIS MORNING TO 5 PM MST SATURDAY FOR MTZ009-010-014-048. WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM MST SATURDAY ABOVE 5000 FEET FOR MTZ009-014-048. && SHORT TERM...BLANK LONG TERM...COULSTON/BRUSDA AVIATION...COULSTON WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 403 PM MST THU JAN 4 2007 MTZ009-010-014-048-051630- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT- 403 PM MST THU JAN 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HIGH WIND WARNING HAS BEEN ISSUED FOR FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. A WINTER STORM WATCH IS ALSO IN EFFECT FOR FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. WEST WINDS WILL INCREASE TO 25 TO 45 MPH WITH GUSTS UP TO 80 MPH FRIDAY NIGHT AND SATURDAY. STRONG WINDS AND A MOIST AIRMASS WILL COMBINE TO PRODUCE HEAVY SNOW...BLOWING SNOW...AND LOW VISIBILITIES. A MAJOR CHANGE IN THE WEATHER IS POSSIBLE TUESDAY NIGHT OR WEDNESDAY AS A STRONG COLD FRONT DROPS OUT OF CANADA AND ARCTIC HIGH PRESSURE BUILDS INTO THE REGION. THE POTENTIAL EXISTS FOR MUCH BELOW NORMAL TEMPERATURES FOR THE LATTER HALF OF NEXT WEEK ALONG WITH ACCUMULATING SNOWS. THERE IS STILL MUCH UNCERTAINTY REGARDING EXACTLY HOW THIS PATTERN CHANGE WILL EVOLVE...SO PLEASE MONITOR FUTURE FORECASTS AND STATEMENTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>013-044>047-049>051-051630- HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- EASTERN TETON-JUDITH BASIN-FERGUS- 403 PM MST THU JAN 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A HIGH WIND WATCH HAS BEEN ISSUED THE PLAINS OF NORTH CENTRAL MONTANA FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. WEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS UP TO 70 MPH POSSIBLE FRIDAY NIGHT AND SATURDAY. A MAJOR CHANGE IN THE WEATHER IS POSSIBLE TUESDAY NIGHT OR WEDNESDAY AS A STRONG COLD FRONT DROPS OUT OF CANADA AND ARCTIC HIGH PRESSURE BUILDS INTO THE REGION. THE POTENTIAL EXISTS FOR MUCH BELOW NORMAL TEMPERATURES FOR THE LATTER HALF OF NEXT WEEK ALONG WITH ACCUMULATING SNOWS. THERE IS STILL MUCH UNCERTAINTY REGARDING EXACTLY HOW THIS PATTERN CHANGE WILL EVOLVE...SO PLEASE MONITOR FUTURE FORECASTS AND STATEMENTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-015-052>055-051630- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 403 PM MST THU JAN 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER FOR TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MAJOR CHANGE IN THE WEATHER IS POSSIBLE TUESDAY NIGHT OR WEDNESDAY AS A STRONG COLD FRONT DROPS OUT OF CANADA AND ARCTIC HIGH PRESSURE BUILDS INTO THE REGION. THE POTENTIAL EXISTS FOR MUCH BELOW NORMAL TEMPERATURES FOR THE LATTER HALF OF NEXT WEEK ALONG WITH ACCUMULATING SNOWS. THERE IS STILL MUCH UNCERTAINTY REGARDING EXACTLY HOW THIS PATTERN CHANGE WILL EVOLVE...SO PLEASE MONITOR FUTURE FORECASTS AND STATEMENTS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
3 winter storm. Local standard time, as filed.
An estimated 8 inches of snow fell at the Marias Pass DOT site.
Ten inches of snow was reported at Lincoln 6N (Copper Creek SNOTEL site).
Seven inches of snow was reported at Bynum 24W.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 7458, 7460, 7461.